70 yo M with a red and swollen hand

Case and content by Brandon Fainstad, MD
Edits and graphics by Yilin Zhang, MD


OBJECTIVES:


CASE:

A 70 year old man presents with 1 week of SOB, worsening confusion and a ground level fall that caused a laceration on his right hand which is now red and swollen.  On further ROS he denies fevers, chills, night sweats, significant weight changes, chest pain, orthopnea, PND, diarrhea, joint pain/swelling or rashes other than his skin lesions. He has a history of Burkitt’s lymphoma with CNS involvement that is in long term remission after completing treatment with EPOCH-R and intra-CNS chemo. He also has a history of polymyalgia rheumatica, depression and atrial fibrillation. Notable medications include apixaban, gabapentin, lisinopril, metoprolol, prednisone 10 mg and  torsemide. He recently started taking amitriptyline 3 weeks ago.  He denies any excessive EtOH or illicit drug use.

On exam, he was febrile to 40.3C, HR 145, BP 85/50, RR 22, 98% on 4L NC. Somnolent but well oriented and appropriate. Dry but intact mucus membranes. Left basilar lung crackles on auscultation.  Tachycardic and irregular rhythm, non-elevated JVD. Multiple ecchymosis over limbs and multiple lesions on his R hand (see image below, laceration of his R wrist with dried blood does not show up clearly on the image).  No other skin changes noted.


How would you describe these skin lesions?

What is your differential for his skin findings? 


CASE CONTINUED

His initial work-up was notable for the following:

  • BMP -Na 131, K 4.4, Cl 91, HCO3 25, BUN 35, Cr 2.1, Glu 200
  • CBC
    • WBC 2.5 (absolute neutrophil count (ANC) of 0, 82% lymph, no abnormal cells), differential was normal 2 weeks prior
    • Hct 35
    • Plt 150
  • AST 70, ALT 30, Tbili 1.5, Alb 3.5
  • INR 1.5
  • Lactate (venous) 3
  • UA was noninfectious
  • Blood cultures x 2 were drawn and pending

EKG showed sinus tachycardia without ischemic changes

CXR was normal without focal infiltrates


Take 2 minutes to come up with a summary statement for this patient.


How would you manage this patient? 


CASE CONTINUED


What is your differential for neutropenia in this patient?


CASE CONTINUED 


OUTCOME: 

TAKE HOME POINTS: 


REFERENCES:

  1. Yeh, Sylvia, MD,Art Papier MD, Noah Craft MD, PhD, Lindy P. Fox MD, Lowell A. Goldsmith MD, MPH, Michael D. Tharp MD. “Bacterial Sepsis.” VisualDx. 3 Feb. 2016. Web. 20 May 2016.
  2. Chiappa V, Chang CY, Sellas MI, Pierce VM, Kradin RL. Case records of the Massachusetts General Hospital. Case 10-2014. A 45-year-old man with a rash. N Engl J Med. 2014 Mar 27;370(13):1238-48.
  3. Azadeh N, Kelemen K, & Fonseca R: Amitriptyline-induced agranulocytosis with bone marrow confirmation. Clin Lymphoma Myeloma Leuk 2014; 14(5):e183-e185.
  4. Gibson, C & Berliner, N. 2014. How we evaluate and treat neutropenia in adults. Blood. 124:1251-1258
  5. Coates, TD. Drug induced neutropenia and agranulocytosis. In: Rosmarin, AG, ed. UpToDate, Inc. Waltham, MA. (Accessed on: September 06, 2017).